Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 115, NWS Columbia, SC

July 6, 2017Aiken County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 6, 2017, 5:16 PM EDT for Aiken County, South Carolina. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2017, 5:16 PM EDT (21:16 UTC)
Expired
Jul 6, 2017, 6:15 PM EDT
In force
59 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Aiken County, SC

The radar

The Columbia radar (KCAE), 88 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 5:26 PM EDTTSTM WND DMG2 Se Aiken, SC2 TREES DOWN AT POWDERHOUSE RD AND WOODWARDIA GLEN IN SE AIKEN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.3 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
169 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1387 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

727 
WUUS52 KCAE 062116
SVRCAE
SCC003-062215-
/O.NEW.KCAE.SV.W.0115.170706T2116Z-170706T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
516 PM EDT THU JUL 6 2017

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  West central Aiken County in central South Carolina...

* Until 615 PM EDT

* At 515 PM EDT, a severe thunderstorm was located near Clearwater,
  moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail, and brief heavy 
           rain. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Aiken, North Augusta, Clearwater, Belvedere, New Ellenton,
  Gloverville and Burnettown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3341 8192 3341 8191 3343 8193 3344 8191
      3347 8193 3348 8196 3351 8198 3369 8167
      3345 8152 3335 8189
TIME...MOT...LOC 2115Z 243DEG 18KT 3347 8186 

HAIL...1.00IN
WIND...60MPH
 
$$

RC
1 follow-up statement
311 
WWUS52 KCAE 062140
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
540 PM EDT THU JUL 6 2017

SCC003-062215-
/O.CON.KCAE.SV.W.0115.000000T0000Z-170706T2215Z/
Aiken SC-
540 PM EDT THU JUL 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR WEST CENTRAL AIKEN COUNTY...

At 540 PM EDT, a severe thunderstorm was located near New Ellenton,
or near Aiken, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Aiken, Clearwater, Belvedere, New Ellenton, Gloverville and
Burnettown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3336 8189 3344 8191 3345 8191 3345 8192
      3354 8194 3369 8167 3345 8152 3335 8189
TIME...MOT...LOC 2140Z 258DEG 23KT 3349 8163 

HAIL...1.00IN
WIND...60MPH
 
$$

RC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:31 PM EDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 6, 2:31 PM EDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
231 PM EDT Thu Jul 6 2017

.SYNOPSIS...
Typical summer pattern will persist through Friday with Bermuda
high pressure extending from the Western Atlantic into the Gulf
of Mexico and a lee-side trough in the local area. Temperatures
will be above normal through the week. A cold front will move
through over the weekend, then return north as a warm front
early next week. This could result in increased rain chances
across the area.

&&

.NEAR TERM /THROUGH TONIGHT/...
Upper ridge over the southeastern states this afternoon will begin
to slip southward tonight as an upper trough moves into the
Ohio Valley. Bermuda high continues offshore with weak surface
trough across the Midlands into central GA.

RADAR indicated isolated to scattered showers and thunderstorms
over the Midlands and CSRA in the vicinity of a surface trough.
The atmosphere is moderately unstable with Lifted Indices
around minus 6C and CAPES 3000 to 4000 J/kg. Wind shear remains
weak across the area. Dry air aloft suggests a wind threat if
strong updrafts develop. Will continue low pops for convection
into the evening.

Highs this afternoon expected to reach the mid and upper 90s
with Heat index 100-105 degrees. Mainly dry weather tonight
with lows in the low to mid 70s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The upper ridge will get suppressed farther to the south on
Friday as a long-wave trough approaches from the northwest and
slowly moves through late Friday and Friday night. A weak lee-side
trough at the surface will also move into the area, and could be the
focus for isolated to scattered showers and thunderstorms Friday
afternoon into Friday evening. Despite an increase in cloud cover,
weak compressional heating and a slight downslope component to the
low level flow will keep temperatures in the mid 90s and heat index
values in the 99-104 range.

Focus for storms early Saturday afternoon may be in the east
associated with surface trough...but models suggest an upper
disturbance and weak cold front will approach late in the day so
thunderstorms may be approaching from the Upstate. Front appears
will be slow to move through Saturday night. Presence of boundary
may allow some convection to linger.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
A strong upper level ridge will prevail over the Four Corners
region, while a corresponding long wave through settles over much of
the eastern U.S. through most of the long term period. the weak
front appears to move through our FA early Sunday, and hang up near
the coast Sunday afternoon. The front appears will lift back to the
north some as a warm front early next week. The upper level trough,
increased moisture and the surface front may result in increased
rain chances over the weekend and especially early next week.
Continued chance pops. Temperatures will modify and remain near
normal through early next week.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Scattered to isolated convection will continue across the TAF
sites into early evening. High resolution models indicate a
decrease in coverage by 23Z. Have indicated VCTS in TAFs.

VFR condition forecast overnight into early Friday afternoon.
Fog and stratus potential after 07/06z will be low as winds
will be around 5 knots overnight and slightly drier air will be
in place. Convection should develop again by early afternoon
Friday as an upper level disturbance approaches the area and a
surface trough remains in place across the area.

EXTENDED AVIATION OUTLOOK...Restrictions possible each day in
late night/early morning stratus/fog, along with scattered
mainly afternoon and evening thunderstorms.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 6, 3:59 AM EDT, 13 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
359 AM EDT Thu Jul 6 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-070800-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
359 AM EDT Thu Jul 6 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.
An isolated thunderstorm could reach severe limits this afternoon
and evening, more likely northern areas. Damaging wind gusts will be
the primary hazard with any severe thunderstorms.

Afternoon heat index values near 105.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat index values 100-105 Friday.

Scattered mainly afternoon and evening thunderstorms each day Friday
through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 6, 4:52 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
452 PM EDT THU JUL 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     TSTM WND DMG     4 SE JEFFERSON          34.62N 80.34W
07/05/2017                   CHESTERFIELD       SC   PUBLIC

            REPORTED A HALF DOZEN CHICKEN PENS BLOWN
            OVER, LARGE LIMBS FROM A TREE, DAMAGE TO A
            HORSE BARN ROOF. DAMAGE TO A SMALL
            OUTBUILDING, A TREE UPROOTED AND A PONTOON
            BOAT BLOWN OVER. THIS ALL OCCURRED BETWEEN
            EUBANKS ROAD AND ANGELUS ROAD ALONG JOHNSON
            ROAD.

&&

LCV
Special weather statement, Jul 6, 4:58 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Columbia SC
458 PM EDT THU JUL 6 2017

GAZ040-SCZ018-025-062145-
Lincoln-McCormick-Edgefield-
458 PM EDT THU JUL 6 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LINCOLN...
NORTHWESTERN EDGEFIELD AND MCCORMICK COUNTIES...

At 457 PM EDT, a strong thunderstorm was located over Calhoun Falls,
or 12 miles east of Middleton, moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
McCormick, Lake Strom Thurmond, Bobby Brown State Park, Bradley,
Willington and Mount Carmel.

If you are on or near Lake Thurmond, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 3398 8261 3396 8257 3402 8259 3407 8253
      3408 8248 3406 8245 3406 8233 3397 8230
      3402 8224 3397 8218 3399 8210 3398 8205
      3395 8204 3396 8201 3382 8205 3392 8263
      3398 8265
TIME...MOT...LOC 2057Z 272DEG 32KT 3407 8255

LCV
Special weather statement, Jul 6, 5:11 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Columbia SC
511 PM EDT THU JUL 6 2017

GAZ040-064-SCZ018-025-062200-
Lincoln-Columbia-McCormick-Edgefield-
511 PM EDT THU JUL 6 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN COLUMBIA...LINCOLN...
NORTHWESTERN EDGEFIELD AND CENTRAL MCCORMICK COUNTIES...

At 511 PM EDT, a strong thunderstorm was located near Lincolnton, or
21 miles east of Washington, moving east at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
McCormick, Lincolnton, Parksville, Plum Branch and Modoc.

If you are on or near Lake Thurmond, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 3388 8203 3367 8210 3374 8255 3383 8260
      3386 8257 3387 8258 3386 8260 3386 8261
      3392 8263
TIME...MOT...LOC 2111Z 267DEG 27KT 3380 8237

LCV

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:07 PM EDTSpecial Weather StatementCAELancaster53 min
Jul 5, 8:57 PM EDTSpecial Weather StatementCAEChesterfield, Kershaw63 min
Jul 6, 4:48 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick27 min
Jul 6, 4:58 PM EDTSpecial Weather StatementCAEMcCormick47 min
Jul 6, 5:11 PM EDTSpecial Weather StatementCAEMcCormick49 min
Jul 6, 5:23 PM EDTSevere Thunderstorm WarningCAEMcCormick52 min
Jul 6, 5:45 PM EDTSevere Thunderstorm WarningCAENewberry, Saluda45 min
Jul 6, 5:52 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Orangeburg53 min
Jul 6, 5:53 PM EDTSevere Thunderstorm WarningCAEEdgefield, Saluda67 min
Jul 6, 6:14 PM EDTSevere Thunderstorm WarningCAEMcCormick26 min
Jul 6, 6:21 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Newberry, Richland54 min
Jul 6, 7:11 PM EDTSpecial Weather StatementCAELee64 min
Jul 6, 7:22 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster27 min
Jul 6, 7:53 PM EDTSevere Thunderstorm WarningCAELee, Richland, Sumter67 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.